cart Shopping Cart    You have 0 items   
Want to become a member?
Sign up here!

Allergy Today: Three Dangerous Mistakes People Make with Anaphylaxis

Anaphylaxis was the focus of this year’s World Allergy Week 2021 (13-19 June 2021).

To raise community awareness, allergy experts from around the world provided insight into the common mistakes people can make when responding to a severe allergic reaction. Australia’s National Allergy Strategy issued a media release highlighting the three most common mistakes:

1. Assuming it is not a severe allergic reaction because there is no skin rash or facial swelling

Many people assume that a person can’t be having a severe allergic reaction if they don’t have a skin rash or swelling, but one in six people will have no skin symptoms at all. “In fact, skin symptoms tend to be a mild to moderate allergic symptom," says Prof Michaela Lucas, President of the Australasian Society of Clinical Immunology and Allergy (ASCIA) and clinical immunology/allergy specialist.

“While it is important to be alert to those symptoms, do not ignore more serious symptoms just because there is no rash, particularly if there has been known exposure to an allergen. Breathing difficulties, tongue or throat swelling, dizziness, or collapse, are all possible symptoms of anaphylaxis and require immediate attention. ASCIA Action Plans and First Aid Plans for Anaphylaxis provide excellent guidance on what to do in an emergency.”

2. Delaying the administration of adrenaline (epinephrine)

Many people still believe that taking an antihistamine will prevent a mild to moderate allergic reaction from progressing to anaphylaxis, says Maria Said, Co-chair of the National Allergy Strategy and CEO of Allergy & Anaphylaxis Australia (A&AA). “This is not the case,” she says. “Antihistamines do not treat the symptoms that affect breathing and blood pressure. Adrenaline is the first line treatment for anaphylaxis - a delay in giving adrenaline can cost a person’s life.”

“If in doubt, always give an adrenaline autoinjector, such as EpiPenâ.”

3. Allowing the person to walk (even to or from an ambulance) after having adrenaline

Anaphylaxis always requires a trip to an emergency department, even if a person appears to have recovered, as they need to be carefully monitored, says Associate Professor Kirsten Perrett, paediatric clinical allergy specialist and Chief Investigator of the Centre for Food & Allergy Research (CFAR). “A common mistake is allowing a person to walk, even to an ambulance, or even worse, drive themselves.”

“This is incredibly dangerous because of the impact of anaphylaxis on blood pressure. Walking or standing can take blood away from the heart which could impede resuscitation if required. That is why it is always important to lay a person flat, or allow them to sit with their legs outstretched if they are having trouble breathing, but not to walk or stand – this could save their life.”

The full media release can be seen here:

NAS_World_Allergy_Week_Media_Release_FINAL_Approved.pdf

16 July 2021
Allergy Today